Fairness and anti-ageing creams are hampering your health
Doctors say they aren't surprised at the FDA crackdown on fairness creams. Between the steroids, chemicals and heavy metals, these products send them an average of one patient a dayUpdated: Sep 13, 2015 22:04 IST
This week, the Maharashtra Food and Drug Administration (FDA) prohibited two fairness creams - found to be steroid-heavy - from being sold in the state, and is now planning a crackdown that will involve tests on a range of similar products. "We are in the process of testing fairness creams from major brands for steroids, heavy metals and chemicals. If these aren't mentioned on the label, then we will take action against the companies," says state FDA commissioner Harshadeep Kamble.
Bablu Gupta, 32, used fairness creams daily for over two years. Five months in, he developed pimples and oily skin. Two months ago, he finally threw away all his tubes. (Photo: Pratham Gokhale/HT)
Mumbai marketing executive Krupa Joseph*, 25, won't be holding her breath. Two months ago, she used a fairness cream recommended by a friend. "I had enlarged pores and my friend said the cream would help. Besides, I wanted to look fairer," she says. In five days, Joseph's skin became dry and started peeling. She also began to develop a rash on her face. "Many fairness creams contain bleach, harmful chemicals such as hydroquinone, steroids, and heavy metals like mercury. The heavy metals are carcinogenic and cause skin discolouration. The steroids cause thinning and ageing of the skin and acne eruptions. The mix of chemicals can also cause allergies and dermatitis," says dermatologist Dr Priyam Kembre.
The treatment prescribed for Joseph was simple - sunscreen to shield her skin from UV damage until it recovered; and washing of the face at least five times a day.
Not all cases are such simple fixes. Take Delhi-based chemical engineer Saurav Bisht*, 26. He began using a fairness cream after being rejected by three 'arranged matches' because of his dark skin.
"My uncle suggested I use the cream, and I was frankly quite low over the whole thing. It was affecting my self-esteem," he says. Far from helping him, Bisht ended up at a dermatologist's office three months later. His face had numerous red bumps that occasionally bled. It took a course of antibiotics to treat his outbreak of rosacea or adult acne. "People tend to develop photo-sensitivity, which means sun damage that would normally kick in after a couple of hours begins within minutes," says Dr Sakshi Shrivastav, consultant dermatologist at Jaypee Hospital in Noida. "The steroids in these creams can also lead to hair growth, especially on the face."
.A study conducted by the Centre for Science and Environment (CSE) in 2014 found toxic heavy metals present in Indian and international brands of beauty products, including some herbal product lines.
.73 cosmetic products were tested, across 4 categories - fairness creams, anti-ageing creams, lip balms and lipsticks
.Highly toxic mercury was found in 14 of 32 fairness creams tested (26 aimed at women; 6 aimed at men)
.Under the Drugs and Cosmetics Acts and Rules of India, mercury is banned for use in cosmetics. The neurotoxin can cause skin discolouration, rashes and scarring and reduce resistance to infections; prolonged exposure can cause damage to kidneys.
.Carcinogens chromium and nickel were found in 15 and 13 of the 30 lipsticks tested, respectively
.While chromium is prohibited for use in cosmetics in the US, EU and India, with certain exceptions, some nickel compounds find mention on prohibitory lists in India, the EU and the US. This is because chromium is one of the most common cancer-causing heavy metals known. Nickel, meanwhile, can also cause skin rashes, aggravate asthma and bronchitis, respiratory failure, birth defects, and heart disorders.
While side-effects sometimes kick in within minutes of the first use, others may react following sustained use over months or even years. "I get about one such patient a day, usually suffering from an allergic reaction after having used a fairness cream," says Dr Shrivastav.
Bablu Gupta, 32, for instance, used fairness creams daily for over two years. "I had never thought there was anything wrong with my skin. But two years ago, most of my friends started using these creams. Plus, with TV advertisements showed actors with glowing skin, I began to feel I needed to do something to look better," says the Mumbai-based fitness trainer. Five months in, he developed pimples and oily skin. Two months ago, when the pimples turned raw and painful, he threw away all his tubes. His skin is now clear again. The problem is far more rampant among young girls, doctors say. "Of my patients, 15% are girls aged 17 to 25, who suffer from skin damage due to random cosmetic use. They often get carried away by the marketing," said Dr Nitin Walia, senior dermatologist at Max Healthcare, Delhi.
"The truth is, any skin product that gives you instant fairness results should make you suspicious," adds Mumbai-based dermatologist Dr Apratim Goel, who is currently treating Joseph. "The biggest problem is many of these products don't have proper labels; only permissible ingredients are mentioned."
|What to watch out for|
This week, the Maharashtra division of the Food and Drug Administration (FDA) pulled two fairness products off the market for being steroid-heavy. A drive has been launched to test other such products. Here's a general primer on what you can expect to find in your beauty products
Glycolic acid, retinol and beta hydroxy acid: Used as skin-lightening agents, make the skin vulnerable to UV damage and cause premature wrinkling and aging.
Tretinoin: which is used to even out skin tone, can cause irritation, redness and thinning of skin, making it dry.
Silicon: used to give creams a smooth texture, is known to cause skin allergies.
Droquinone: considered a good bleaching agent, can cause skin to grey over time.
Hydroquinone: considered a good bleaching agent, can cause skin to grey over time.
Sources: Dermatologists Dr Sirisha Singh and Dr Apratim Goel
(With inputs from Abhishek Rawat)
* Names changed on request
First Published: Sep 13, 2015 13:52 IST